Alert archive / New Mexico / Tornado Warnings in 2023
Tornado Warning 17, NWS Albuquerque, NM
NWS Albuquerque, NM issued this tornado warning at Jul 13, 2023, 7:59 PM MDT for Union County, New Mexico. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2023, 7:59 PM MDT (01:59 UTC)
- Expired
- Jul 13, 2023, 8:30 PM MDT
- In force
- 31 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Union County, NM
The radar
The Amarillo radar (KAMA), 172 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 2:17 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2015 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -138 m²/s²
- 0-3 km storm-relative helicity
- -93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -3.8
The text
As transmitted.
817
WFUS55 KABQ 140159
TORABQ
NMC059-140230-
/O.NEW.KABQ.TO.W.0017.230714T0159Z-230714T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albuquerque NM
759 PM MDT Thu Jul 13 2023
The National Weather Service in Albuquerque has issued a
* Tornado Warning for...
East central Union County in northeastern New Mexico...
* Until 830 PM MDT.
* At 758 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Texline, or 12 miles southeast of Clayton, moving
south at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Sedan around 830 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3614 10317 3650 10310 3650 10304 3614 10304
TIME...MOT...LOC 0158Z 002DEG 21KT 3633 10301
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
MA/DC1 follow-up statement
052
WWUS55 KABQ 140210
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
810 PM MDT Thu Jul 13 2023
NMC059-140230-
/O.CON.KABQ.TO.W.0017.000000T0000Z-230714T0230Z/
Union-
810 PM MDT Thu Jul 13 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR
SOUTHEASTERN UNION COUNTY...
At 809 PM MDT, a severe thunderstorm capable of producing a tornado
was located 8 miles south southwest of Texline, or 15 miles
southeast of Clayton, moving south along the Texas and New Mexico
border at 25 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Sedan around 830 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3638 10312 3638 10304 3614 10304 3614 10317
TIME...MOT...LOC 0209Z 002DEG 21KT 3626 10301
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
44What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at Jul 13, 5:35 PM MDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 13, 5:35 PM MDT, 2 hours 24 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 535 PM MDT Thu Jul 13 2023 ...New AVIATION... .SYNOPSIS... Issued at 253 PM MDT Thu Jul 13 2023 The heatwave continues the next several days for most, but a backdoor cold front will at least provide some relief to eastern New Mexico this weekend. Showers and storms will favor southwest and south-central areas tomorrow then the central mountain chain eastward Saturday and Sunday. Mostly dry weather prevails early next week although a mix of wet and dry storms are possible in western New Mexico. With drier air in place, high temps in the triple digits will be commonplace in most lower elevation locations through mid- next week. Enough moisture may return mid-week for at least isolated storms to spread across the state. && .SHORT TERM... (This evening through Friday night) Issued at 253 PM MDT Thu Jul 13 2023 The temperature at the Sunport has rebounded to the mid 90s as of this writing, despite the thick cloud cover which was in place through midday today. Storms have been a bit slower to fire this afternoon, with water vapor imagery indicating drier mid level air starting to make progress into the Four Corners. SPC still has the slight risk over far northeast New Mexico (and now a severe thunderstorm watch) with convection sprouting there at this time. A resulting outflow boundary from convection generally to our northeast to invade northeast and east central New Mexico this evening and appears to make more progress south and westward, potentially to the east slopes of the Sangre de Cristo and Sandia mountains after midnight, although any low level moisture reaching that far west would be relatively shallow. At this time, not anticipating an east wind will break into the Santa Fe or Albuquerque Metro areas. That scenario is more likely Friday night with the upper high center having retreated towards southern Nevada/SoCal therefore northwest flow would be dominating northeast New Mexico. With drier air making more progress into northwest and north central New Mexico Friday, areal coverage of showers and storms will be more limited to northeast New Mexico as well as areas south of I-40. Will leave the existing Heat highlights as is at this time. && .LONG TERM... (Saturday through Wednesday) Issued at 253 PM MDT Thu Jul 13 2023 Ample moisture in place across eastern NM will allow scattered storms to develop along the central mountain chain Saturday afternoon. As storms drift southeastward into a more unstable environment with PWATs greater than 150% of normal, storms may cluster together into an MCS that could bring a damaging wind threat to the northeast and east-central plains. The cluster of storms will send an outflow boundary westward through the gaps of the central mountain chain with breezy to windy conditions possible in the ABQ metro area. This east wind has the potential to be stronger than the one Friday night, but there is less certainty given its strong dependence on convection. The orientation and strength of the boundary will determine the timing and magnitude of the winds so there is substantial uncertainty at this time. With an absence of forcing, convection on Sunday will generally be limited to a few high elevation areas along the central mountain chain. High pressure shifts eastward over the state Monday, allowing dry northwesterly flow to scour out moisture across the central and western portions of the state. Subsidence will supress convection in most of western and central New Mexico, but a few dry and wet storms are possible along the high terrain. Numerous daily record highs may be challenged throughout the state early and mid-next week when the H5 high moves directly overhead. As the high elongates across the state mid and late week, some moisture from deep convection over northern Mexico will begin to move into southern Arizona and New Mexico. However, if the high is too strong as shown by many EC and CMC ensemble members, it will not translate to widespread convection. GFS members favor a slightly weaker high that would allow for just enough instability to generate scattered storms over the high terrain. PoPs have trended down a bit for this time given a shift towards the solution posed by the EC and CMC members. && .AVIATION... (00Z TAFS) Issued at 524 PM MDT Thu Jul 13 2023 Scattered to isolated showers and thunderstorms will continue to favor southern and eastern areas through the evening, then a few isolated cells may linger after midnight. Some storms may turn severe over the northeast corner of NM with large hail, damaging wind, and a small risk of an isolated tornado. Storm motions will generally be toward the south and east at speeds around 10-20 kt. A gusty backdoor front will plunge through the eastern plains this evening and during the late night hours. Behind the front, some patches of low clouds may produce MVFR conditions across northeast and east central areas during the late night hours into early Friday morning. After dry weather early Friday morning, scattered to isolated showers and thunderstorms will return to southern and eastern areas during the late morning and afternoon. && .FIRE WEATHER... Issued at 253 PM MDT Thu Jul 13 2023 Dry and breezy conditions with above normal to near record heat will persist over northwest NM through early next week and where elevated to near critical fire weather conditions are possible Friday through Sunday. The focus for wetting showers and storms will remain over southwest NM but will also shift over northeast NM through the weekend as low level moisture is replenished by nightly outflow boundaries. This moisture is expected to seep westward into the Rio Grande Valley Friday night, with a stronger westward push Saturday night, which may reach as far west as the Continental Divide. Some of this moisture would mix out during the daytime, but a few dry showers or storms would be a concern. High temperatures over eastern NM will cool down somewhat by the weekend but overall highs will increase slightly once the upper high moves back over NM early next week. Forecast models indicate the upper high over NM early next week will build back over the Four Corners region and Great Basin by the end of next week. There will be enough moisture trapped under the ridge for daily rounds of meager showers and storms favoring the higher terrain and adjacent areas but any wetting footprints will be small. Ventilation will be mostly good to excellent with localized pockets of fair to poor rates central and east Friday through Sunday. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 61 101 59 98 / 0 0 0 0 Dulce........................... 52 94 49 93 / 0 0 5 5 Cuba............................ 60 93 57 93 / 5 5 5 5 Gallup.......................... 59 97 55 97 / 5 5 5 0 El Morro........................ 60 93 56 94 / 10 10 5 5 Grants.......................... 58 96 56 97 / 10 5 5 5 Quemado......................... 62 94 59 95 / 20 20 10 20 Magdalena....................... 65 95 65 93 / 30 30 10 30 Datil........................... 62 91 60 92 / 30 30 10 20 Reserve......................... 62 97 61 100 / 30 40 20 20 Glenwood........................ 70 100 71 103 / 40 50 20 30 Chama........................... 51 89 48 87 / 0 5 5 10 Los Alamos...................... 64 95 63 90 / 5 10 10 30 Pecos........................... 62 94 61 87 / 10 10 20 40 Cerro/Questa.................... 51 91 50 87 / 10 10 20 40 Red River....................... 47 85 45 80 / 10 20 20 50 Angel Fire...................... 44 84 44 79 / 5 20 20 50 Taos............................ 55 94 56 89 / 5 5 10 30 Mora............................ 55 91 54 83 / 10 20 20 50 Espanola........................ 58 99 59 97 / 5 5 10 20 Santa Fe........................ 64 95 63 90 / 5 10 10 30 Santa Fe Airport................ 63 99 63 94 / 5 5 10 20 Albuquerque Foothills........... 72 99 70 98 / 10 5 5 20 Albuquerque Heights............. 73 101 71 99 / 10 5 5 10 Albuquerque Valley.............. 67 102 65 101 / 10 5 5 10 Albuquerque West Mesa........... 71 101 70 99 / 10 0 5 10 Belen........................... 73 103 68 101 / 10 5 5 10 Bernalillo...................... 68 102 67 101 / 5 5 5 10 Bosque Farms.................... 69 102 66 101 / 10 5 5 10 Corrales........................ 70 102 68 100 / 5 5 5 10 Los Lunas....................... 72 102 68 101 / 10 5 5 10 Placitas........................ 69 99 67 97 / 5 5 10 20 Rio Rancho...................... 70 101 69 100 / 5 5 5 10 Socorro......................... 72 103 70 102 / 20 20 10 20 Sandia Park/Cedar Crest......... 65 94 63 91 / 10 10 10 20 Tijeras......................... 67 96 65 93 / 10 10 10 20 Edgewood........................ 64 97 62 93 / 10 10 10 20 Moriarty/Estancia............... 62 98 60 93 / 10 10 10 20 Clines Corners.................. 62 94 60 87 / 10 10 20 20 Mountainair..................... 65 94 63 92 / 20 20 10 20 Gran Quivira.................... 66 95 63 92 / 20 20 10 30 Carrizozo....................... 72 97 69 95 / 20 30 10 30 Ruidoso......................... 64 87 62 85 / 20 50 20 50 Capulin......................... 59 88 57 77 / 20 20 40 50 Raton........................... 58 93 58 82 / 20 20 30 50 Springer........................ 58 94 59 84 / 20 20 30 50 Las Vegas....................... 58 94 59 84 / 10 20 20 40 Clayton......................... 64 93 63 81 / 30 30 30 20 Roy............................. 62 96 61 82 / 20 20 30 40 Conchas......................... 66 100 66 91 / 20 10 20 20 Santa Rosa...................... 68 101 67 90 / 20 10 20 20 Tucumcari....................... 68 101 67 89 / 30 10 20 20 Clovis.......................... 71 100 68 93 / 30 10 20 10 Portales........................ 72 102 69 95 / 30 10 20 10 Fort Sumner..................... 72 103 69 95 / 20 10 20 10 Roswell......................... 77 107 76 102 / 20 10 10 10 Picacho......................... 70 98 68 93 / 20 30 10 30 Elk............................. 67 93 65 90 / 20 50 20 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM MDT this evening for NMZ201-211-219>221- 225-238. Heat Advisory from noon to 8 PM MDT Friday for NMZ201-207-211- 212-217-218-220>222-224-225-241. Excessive Heat Watch from Friday afternoon through Friday evening for NMZ219-238. && SHORT TERM...99 LONG TERM....16 AVIATION...44
In the hours before
Special weather statement, Jul 13, 2:31 PM MDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
231 PM MDT Thu Jul 13 2023
NMZ227-230-132100-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
231 PM MDT Thu Jul 13 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN UNION
COUNTY THROUGH 300 PM MDT...
At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Grenville, or 12 miles east of Des Moines, moving east
at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Des Moines and Grenville.
This includes Highway 64 between Mile Markers 380 and 411.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.
&&
LAT...LON 3669 10396 3687 10387 3682 10330 3652 10351
TIME...MOT...LOC 2031Z 288DEG 18KT 3672 10362
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MA/BBSpecial weather statement, Jul 13, 4:23 PM MDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
423 PM MDT Thu Jul 13 2023
NMZ238-132300-
Chaves County Plains-
423 PM MDT Thu Jul 13 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL CHAVES
COUNTY THROUGH 500 PM MDT...
At 422 PM MDT, Doppler radar was tracking a strong thunderstorm near
Roswell, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roswell and Bitter Lake Wildlife Refuge.
This includes the following highways...
Highway 285 between Mile Markers 104 and 116.
Highway 380 between Mile Markers 156 and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3333 10471 3347 10472 3352 10440 3331 10438
TIME...MOT...LOC 2222Z 266DEG 20KT 3340 10458
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MA/BBLocal storm report, Jul 13, 6:37 PM MDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
637 PM MDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Non-Tstm Wnd Gst 17 WNW Oscuro 33.53N 106.34W
07/13/2023 M62 MPH Lincoln NM Mesonet
Mesonet station WSM39 Shist (WSMR).
&&Local storm report, Jul 13, 6:39 PM MDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
639 PM MDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Tstm Wnd Gst 17 WNW Oscuro 33.53N 106.34W
07/13/2023 M62 MPH Lincoln NM Mesonet
Corrects previous non-tstm wnd gst report
from 17 WNW Oscuro. Mesonet station WSM39
Shist (WSMR).
&&
RMSThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 6:00 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 60 min |
| Jul 13, 7:00 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 60 min |
| Jul 13, 8:29 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 61 min |
| Jul 13, 8:56 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 64 min |
| Jul 13, 9:03 PM MDT | Special Weather Statement | ABQ | Colfax | 27 min |
| Jul 13, 9:11 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Union | 64 min |
| Jul 13, 10:14 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 61 min |
| Jul 13, 10:15 PM MDT | Special Weather Statement | ABQ | Union | 30 min |
| Jul 13, 10:44 PM MDT | Special Weather Statement | ABQ | Union | 31 min |
| Jul 13, 11:15 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Mora, Union | 60 min |
| Jul 13, 11:35 PM MDT | Special Weather Statement | ABQ | Union | 25 min |
| Jul 14, 12:04 AM MDT | Special Weather Statement | ABQ | Union | 26 min |
| Jul 14, 1:10 AM MDT | Areal Flood Advisory | ABQ | Union | 2 hr |
| Jul 14, 2:35 PM MDT | Special Weather Statement | ABQ | San Miguel | 25 min |
| Jul 14, 3:00 PM MDT | Special Weather Statement | ABQ | San Miguel | 30 min |
| Jul 14, 3:21 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 114 min |
| Jul 14, 3:53 PM MDT | Special Weather Statement | ABQ | Union | 37 min |
| Jul 14, 4:00 PM MDT | Special Weather Statement | ABQ | Colfax | 30 min |
| Jul 14, 5:19 PM MDT | Special Weather Statement | ABQ | Harding | 26 min |
| Jul 14, 5:26 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding | 49 min |
| Jul 14, 5:54 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Mora | 111 min |
| Jul 14, 5:56 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Union | 19 min |
Nearby
Tornado Warnings in New Mexico, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.